Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Phoenix, AZ

August 3, 2005La Paz County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2005, 6:16 PM MST for La Paz County, Arizona; Imperial County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 6:16 PM MST (01:16 UTC)
Expired
Aug 3, 2005, 7:15 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties La Paz County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 74 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 040121
SVRPSR
AZC012-CAC025-040215-
/O.NEW.KPSR.SV.W.0083.050804T0116Z-050804T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...GLAMIS...BRAWLEY
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 715 PM PDT

* AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHEAST OF HOLTVILLE...OR ABOUT 21 MILES EAST OF BRAWLEY...
  AND WILL MOVE ACROSS STATE ROUTE 78 AROUND 625 PM. THIS STORM IS
  MOVING NORTH AT 10 MPH. THERE IS A SECOND STRONG THUNDERSTORM
  DEVELOPING OVER IMPERIAL COUNTY...ALONG THE LOWER COLORADO RIVER 
  VALLEY THAT IS CAPABLE OF TURNING SEVERE. THIS STORM IS 11 MILES
  WEST OF MARTINEZ LAKE AND MOVING NORTH AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WIEST...IMPERIAL AND ALAMORIO.

LAT...LON 3281 11560 3275 11460 3332 11444 3340 11545

$$

LW
2 follow-up statements
000 
WUUS55 KPSR 040126 CCA
SVRPSR
CAC025-040215-
/O.COR.KPSR.SV.W.0083.050804T0116Z-050804T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...GLAMIS...BRAWLEY
  
* UNTIL 715 PM PDT

* AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHEAST OF HOLTVILLE...OR ABOUT 21 MILES EAST OF BRAWLEY...
  AND WILL MOVE ACROSS STATE ROUTE 78 AROUND 625 PM. THIS STORM IS
  MOVING NORTH AT 10 MPH. THERE IS A SECOND STRONG THUNDERSTORM
  DEVELOPING OVER IMPERIAL COUNTY...ALONG THE LOWER COLORADO RIVER 
  VALLEY THAT IS CAPABLE OF TURNING SEVERE. THIS STORM IS 11 MILES
  WEST OF MARTINEZ LAKE AND MOVING NORTH AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WIEST...IMPERIAL AND ALAMORIO.

LAT...LON 3281 11560 3275 11460 3332 11444 3340 11545

$$

LW
000 
WWUS55 KPSR 040147
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST WED AUG 3 2005

CAC025-040154-
/O.CAN.KPSR.SV.W.0083.000000T0000Z-050804T0215Z/
IMPERIAL CA-
644 PM MST WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IMPERIAL COUNTY IS
CANCELLED...

AS OF 648 PM PDT...DOPPLER RADAR NO LONGER INDICATES THE TWO STRONG 
THUNDERSTORMS OVER IMPERIAL COUNTY ARE SEVERE. HOWEVER...WIND GUSTS 
TO 50 MPH WILL STILL BE POSSIBLE WITH THESE STORMS...ALONG WITH 
SMALL HAIL...AND BRIEF HEAVY RAIN. 

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
THROUGH THE EVENING HOURS ACROSS PORTIONS OF IMPERIAL COUNTY. 
PERSONS TRAVELING IN THE AREA...AND ALONG STATE ROUTE 78 AND 
INTERSTATE 8 SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER 
CONDITIONS.

LAT...LON 3340 11544 3333 11473 3330 11474 3327 11469
      3315 11469 3309 11473 3302 11466 3302 11453
      3276 11460 3282 11559

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:10 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 4:10 PM MST, 2 hours 6 minutes before
AZZ020>028-CAZ030>033-040600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST WED AUG 3 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOIST CONDITIONS WILL CONTINUE ACROSS THE DESERT SOUTHWEST INTO NEXT
WEEK AS THE UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS POSITIONED TO
OUR NORTH. WEAK WEATHER DISTURBANCES WILL PASS ACROSS THE REGION
FROM TIME TO TIME...HELPING TO TRIGGER NEARLY DAILY OCCURRANCES OF
SHOWERS AND THUNDERSTORMS. HOWEVER...MUCH LESS STORM ACTIVITY IS
ANTICPATED ON THE SOUTH-CENTRAL ARIZONA DESERTS TONIGHT. SOMEWHAT
LOWER AFTERNOON TEMPERATURES ARE EXPECTED TODAY ACROSS SOUTH-CENTRAL
ARIZONA DUE TO COOLING FROM LAST NIGHTS THUNDERSTORMS...MERCURIES
ARE EXPECTED TO RISE AGAIN BOTH TOMORROW AND FRIDAY TO NEAR
EARLY-AUGUST LEVELS.

&&

.DISCUSSION...
AFTERNOON TEMPS RUNNING WELL BEHIND YESTERDAYS READINGS AT MOST
PLACES...DIRECTLY PROPORTIONAL TO LAST NIGHTS STORM ACTIVITY.
FORECAST THINKING STILL UNCHANGED WITH BEST CHANCES FOR STORMS
TONIGHT OVER ZONE 24 AND WESTERN PORTIONS OF THE FORECAST AREA.
HOWEVER...THIS DOES NOT MEAN THAT THE SOUTH-CENTRAL
DESERTS...INCLUDING THE PHOENIX AREA...ARE OUT OF IT. GIVEN LIMITED
CAPE THOUGH...STORMS THAT FORM THERE ARE APT TO BE ISOLATED. IT WILL
PROBABLY TAKE SOME HEALTHY OUTFLOW WINDS TO INITIATE STORMS OVER THE
PHOENIX AREA. AN X-FACTOR IS THE MCV CENTERED OVER WESTERN MARICOPA
COUNTY. JUST HOW MUCH FORCING IT WILL PRODUCE...IF ANY...IS
UNCERTAIN. FOR THURSDAY AND FRIDAY...BOTH GFS AND ETA-NAM ADVANCE
THE BIG INVERTED TROUGH WESTWARD. THEY DEPICT ANTICYCLONIC FLOW OVER
ARIZONA AND SOUTHEAST CALIFORNIA AT 300 AND 250 MB WITH
DIFFLUENCE...MAINLY AT 300 MB...OVER EASTERN ARIZONA. IT THEN SHIFTS
TO WESTERN ARIZONA AND SOUTHEAST CALIFORNIA FRIDAY. IF THIS PANS OUT
WE COULD SEE SOME PRETTY GOOD STORM ACTIVITY. BUT THIS CONFIGURATION
IS FAR FROM CERTAIN. ALSO...THE ETA-NAM INDICATES THAT THERE WILL BE
SOME DECREASE OF MOISTURE IN EASTERN ARIZONA THURSDAY. OVER THE
WEEKEND AND INTO NEXT WEEK THE GFS GOES FROM MAINLY AN EASTERLY
COMPONENT TO THE STEERING FLOW TO LIGHT AND VARIABLE AS THE 500 MB
HIGH CENTER WOBBLES AROUND. IT KEEPS DECENT MOISTURE OVER MOST OF
OUR FORECAST AREA THOUGH. SO...WE WILL KEEP SOMETHING OF A
CLIMATOLOGICAL STORM THREAT GOING THROUGH THE FORECAST PERIOD WITH
DAY TO DAY CHANGES EXTREMELY DIFFICULT TO IDENTIFY MORE THAN A DAY
OR TWO IN ADVANCE.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...AND KIWA...AIR MASS MORE
STABLE THIS EVENING...WITH LESS PROBABILITY OF EVENING TSTM
FORMATION OVER TAF SITES. ANY STORMS THAT FORM SHOULD BE TO THE
NORTHEAST OVER HIGHER TERRAIN...AND WILL HAVE POTENTIAL TO GENERATE
GUSTY CONVECTIVE OUTFLOWS...WITH STORMS ENCROACHING ON KIWA FROM THE
EAST...OUTFLOW WINDS POSSIBLY GETTING TO KPHX.   TAFS FOR
KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

AJ/DS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 3, 6:20 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST WED AUG 3 2005

AZZ020>023-025>028-CAZ031>033-040700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
620 AM PDT WED AUG 3 2005 /620 AM MST WED AUG 3 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO
PRODUCE WIND GUSTS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-040700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
620 AM MST WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-040700-
JOSHUA TREE NATIONAL PARK-
620 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:00 PM MSTSevere Thunderstorm WarningPSRLa Paz60 min
Aug 4, 4:49 PM MSTSevere Thunderstorm WarningPSRYuma56 min
Aug 4, 3:26 PM MSTSevere Thunderstorm WarningPSRRiverside, San Bernardino64 min
Aug 4, 3:27 PM MSTFlash Flood WarningPSRRiverside, San Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.